Kansas, 2024

Flooding and Hail in Kansas, June 4 to 5, 2024

June 4 to 5, 2024 · NWS ICT · 34 events in 11 counties and zones

A weak cold front pushed south across the area on Tuesday, June 4th and was accompanied by a weak mid level disturbance. Storms developed during the early afternoon hours across west-central Kansas and tracked east into the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A weak cold front pushed south across the area on Tuesday, June 4th and was accompanied by a weak mid level disturbance. Storms developed during the early afternoon hours across west-central Kansas and tracked east into the late afternoon. As they tracked east they expanded in coverage and started to track southeast.

The strongest storms produced larger than golf ball size hail across central Kansas along with 60 to 70 mph winds as they tracked southeast. In addition, due to the high moisture content of the airmass, they also produced very high rainfall rates which resulted in pockets of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 4, 5:17 AM CST, 43 minutes earlier. Its key messages:

  • Scattered storms developing over central Kansas this afternoon will propagate into southeast Kansas this evening.
  • After a lull thunderstorm-wise Wednesday through Friday, periodic storm chances return Friday night into Saturday.
  • Seasonably warm temperatures the next several days.
Area forecast discussion, Jun 4, 5:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
617 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Scattered storms developing over central Kansas this
  afternoon will propagate into southeast Kansas this evening.

- After a lull thunderstorm-wise Wednesday through Friday,
  periodic storm chances return Friday night into Saturday.

- Seasonably warm temperatures the next several days.

&&

.DISCUSSION...
Issued at 317 AM CDT Tue Jun 4 2024

A shortwave trough moving into the Northern Rockies tonight is
progged to sweep eastward across the Northern Plains today. The
southern extension of the mid/upper trough will impact the Central
Plains driving a frontal boundary southward across the area tonight.
Low level flow is progged to back to an easterly direction across
south central KS this afternoon as a weak trough axis bisects
central Kansas. We continue to see stronger capping across southern
Kansas but a rogue updraft or two may be possible this afternoon-
evening as low level moisture increases late in the day. Better
chances for scattered afternoon storms will be possible over our
central Kansas counties late this afternoon and evening before
propagating into southeast Kansas this evening and tonight as a cold
front settles southward over the area and large-scale forcing for
ascent increases with the approaching shortwave trough. The best
support for nocturnal activity should shift east of our area by
midnight. A moist and unstable airmass will likely support some
multicell clusters with a damaging wind and large hail threat given
relatively modest deep layer shear of 25 to 25 knots. Locally
heavy rain will also be possible given PWATs above the 90th
percentile (~1.75 inches) and deep warm layer cloud depths
(~4000m) across mainly southeast Kansas.

Wed-Fri...A stable post-frontal regime is anticipated in the wake of
the front with above normal temperatures and light winds expected
across the area on Wednesday. The shortwave trough over southern
Saskatchewan/Manitoba on Wed is progged to dig across the Great
Lakes area on Thursday sending another weak frontal boundary
southward across the area. This will lead to subtle downward trend
in temperatures on Thursday with seasonable highs in the 80s
anticipated for most areas. The mid/upper ridge is progged to
amplify across the western CONUS late in the week with northwest
mid/upper flow prevailing downstream over the Central Plains. Our
next chance for storms will arrive Friday night as a subtle
shortwave trough approaches in northwest mid/upper flow.

Sat-Mon...Showers and storms will be possible at the beginning of
the period as we remain in northwest mid/upper flow. A large trough
over the Great Lakes area will help drive a frontal boundary
southward across the area late in the weekend with much cooler
and drier air overspreading the area. With a stationary or
slowly retrograding mid/upper trough over the Great Lakes area,
we expect to see below normal temperatures into the beginning of
next week with only small chances (20 percent) for
precipitation.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 612 AM CDT Tue Jun 4 2024

LIFR cigs were developing across parts of central Kansas this
morning and IFR/MVFR cigs look to develop over southern Kansas
this morning. The low ceilings will gradually rise as the
morning goes on. Meanwhile a frontal boundary will slide
southward with scattered showers and storms expected to develop
along the front by mid to late afternoon. The front will
continue to push southward towards the KS/OK border later this
evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...MWM
AVIATION...CDJ
Hazardous weather outlook, Jun 4, 3:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
458 AM CDT Tue Jun 4 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
458 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms are possible, mainly after 2 PM and
continuing into the evening hours. Some of the storms could become
severe with large hail and damaging winds, along with pockets of
heavy rain and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

After a break Wednesday through Friday, thunderstorm chances return
Friday night into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

18 hail, 11 thunderstorm wind, 3 flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Sedgwick

When
June 4, 6:00 AM CST to June 5, 6:00 AM CST
Where
Sedgwick County, 3.88 mi NE of Valley Center
Reported by
CoCoRaHS
Coordinates
37.870, -97.320

Twenty-four hour rainfall of 1.89 inches.

Heavy Rain, Sedgwick

When
June 4, 6:00 AM CST to June 5, 6:00 AM CST
Where
Sedgwick County, 1.49 mi NNE of Eastborough
Reported by
CoCoRaHS
Coordinates
37.720, -97.240

Twenty-four hour rainfall of 1.55 inches.

Hail, Barton

When
June 4, 12:05 PM CST to 12:06 PM CST
Where
Barton County, 1.76 mi ESE of Galatia
Measured
2.5 in hail
Reported by
Public
Coordinates
38.620, -98.940

Broadcast media (KAKE TV) relayed a picture of tennis ball sized hail. The time was estimated from radar.

Hail, Barton

When
June 4, 12:20 PM CST to 12:21 PM CST
Where
Barton County, 3.84 mi W of Stickney
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.640, -98.890

Mostly smaller pea sized hail but a few golf ball sized hail pieces noted.

Hail, Russell

When
June 4, 12:41 PM CST to 12:42 PM CST
Where
Russell County, 3.2 mi SSE of Lucas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.010, -98.520

Hail, Russell

When
June 4, 12:43 PM CST to 12:44 PM CST
Where
Russell County, 3.81 mi SSE of Lucas
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
39.000, -98.520

Quarter to half dollar sized hail was reported with the time estimated from radar.

Hail, Russell

When
June 4, 1:00 PM CST to 1:01 PM CST
Where
Russell County, 4.25 mi NE of Wilson Lake
Measured
2 in hail
Reported by
Other Federal Agency
Coordinates
38.970, -98.490

Army Corps of Engineers reported mainly nickel to quarter sized hail. A few stones were larger than golf balls. The time was estimated from radar.

Hail, Barton

When
June 4, 1:18 PM CST to 1:19 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
0.75 in hail
Reported by
Public
Coordinates
38.520, -98.540

Hail, Barton

When
June 4, 1:48 PM CST to 1:49 PM CST
Where
Barton County, 2.7 mi E of Claflin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.480

Spotter reported quarter to ping-pong ball sized hail.

Hail, Ellsworth

When
June 4, 1:50 PM CST to 1:51 PM CST
Where
Ellsworth County, 0.54 mi W of Holyrood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.580, -98.410

Hail, Ellsworth

When
June 4, 2:02 PM CST to 2:03 PM CST
Where
Ellsworth County, 0.54 mi E of Lorraine
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.570, -98.310

Broadcast media (KWCH TV) reported ping-pong ball sized hail. An image was sent via social media.

Hail, Ellsworth

When
June 4, 2:17 PM CST to 2:18 PM CST
Where
Ellsworth County, 6.81 mi ESE of Lorraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.540, -98.200

Hail, Rice

When
June 4, 2:26 PM CST to 2:27 PM CST
Where
Rice County, 5.95 mi W of Geneseo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.520, -98.260

Hail, Rice

When
June 4, 3:24 PM CST to 3:25 PM CST
Where
Rice County, 0.54 mi E of Little River
Measured
1.5 in hail
Reported by
Public
Coordinates
38.400, -98.010

Broadcast media (KWCH TV) relayed picture from the public of ping-pong ball sized hail.

Thunderstorm Wind, McPherson

When
June 4, 4:00 PM CST to 4:01 PM CST
Where
McPherson County, 4.45 mi NNE of Inman
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.290, -97.740

Broadcast media (KAKE TV) meteorologist reported winds stronger than 60 mph.

Hail, McPherson

When
June 4, 4:06 PM CST to 4:08 PM CST
Where
McPherson County, 2.13 mi SW of Mc Pherson Arpt
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.330, -97.710

Broadcast media (KAKE TV) reported ping-pong ball sized hail along U.S. Highway 61.

Hail, McPherson

When
June 4, 4:08 PM CST to 4:10 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -97.660

Hail, McPherson

When
June 4, 4:09 PM CST to 4:10 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -97.660

Public report received via mPing.

Hail, McPherson

When
June 4, 4:12 PM CST to 4:13 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
1.75 in hail
Reported by
Public
Coordinates
38.370, -97.660

Public report received via social media.

Thunderstorm Wind, Marion

When
June 4, 4:29 PM CST to 4:30 PM CST
Where
Marion County, 3.5 mi S of Durham
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -97.230

Thunderstorm Wind, Marion

When
June 4, 4:47 PM CST to 4:48 PM CST
Where
Marion County, 1.77 mi ESE of Marion Res
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -97.100

Emergency manager reported an estimated gust up to 60 mph at the Marion Reservoir.

Thunderstorm Wind, Chase

When
June 4, 5:41 PM CST to 5:42 PM CST
Where
Chase County, 2.76 mi N of Matfield Green
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.210, -96.570

Storm chaser reported an estimated wind gust of 70 mph along Kansas Highway 177.

Hail, Sedgwick

When
June 4, 6:20 PM CST to 6:21 PM CST
Where
Sedgwick County, Maize
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.770, -97.470

Broadcast media (KWCH TV) reported half dollar sized hail. The time is based on radar.

Thunderstorm Wind, Sedgwick

When
June 4, 6:28 PM CST to 6:29 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

Flood, Sedgwick

When
June 4, 6:30 PM CST to June 5, 12:45 AM CST
Where
Sedgwick County, 0.81 mi NW of Colwich to 0.7 mi NNW of Colwich
Cause
Heavy Rain
Reported by
Public
Coordinates
37.789, -97.538

Water over 167th street just north of Colwich.

Thunderstorm Wind, Greenwood

When
June 4, 6:36 PM CST to 6:37 PM CST
Where
Greenwood County, 0.88 mi NW of Madison
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.140, -96.140

Wind measured by personal weather station.

Hail, Sedgwick

When
June 4, 6:42 PM CST to 6:43 PM CST
Where
Sedgwick County, 3.43 mi SE of (Ict)wichita Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -97.380

Report received via mPing.

Thunderstorm Wind, Sedgwick

When
June 4, 6:43 PM CST to 6:44 PM CST
Where
Sedgwick County, 3.62 mi SSW of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.650, -97.350

Kansas Storm Information Media group estimated winds of 50 to 60 mph near Pawnee and Seneca in Wichita.

Thunderstorm Wind, Sedgwick

When
June 4, 6:46 PM CST to 6:47 PM CST
Where
Sedgwick County, 2.07 mi N of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.600, -97.370

Public report via mPing. Three inch diameter tree limbs broken. Power poles broken.

Flood, Sedgwick

When
June 4, 6:59 PM CST to June 5, 12:30 AM CST
Where
Sedgwick County, 1.86 mi WSW of Eastborough to 1.76 mi WSW of Eastborough
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.686, -97.279

Flooding reported along East Douglas street near North Bleckley. A vehicle was stalled out in the water.

Flood, Sedgwick

When
June 4, 7:10 PM CST to June 5, 12:10 AM CST
Where
Sedgwick County, 0.92 mi N of Valley Center to 0.91 mi NW of Valley Center
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.843, -97.373

Flooding reported along North Meridian Street.

Thunderstorm Wind, Butler

When
June 4, 7:12 PM CST to 7:13 PM CST
Where
Butler County, Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -96.980

A report was sent via mPing of broken one inch tree limbs broken.

Thunderstorm Wind, Sumner

When
June 4, 7:16 PM CST to 7:17 PM CST
Where
Sumner County, 1.3 mi ESE of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -97.210

Trained spotter reported large trees bending over.

Thunderstorm Wind, Sedgwick

When
June 4, 7:16 PM CST to 7:17 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.550, -97.260

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189557, 1189560, 1189513, 1189514, 1189516, 1189518, 1189519, 1189521, 1189523, 1189524, 1189526, 1189527, 1189528, 1189529, 1189543, 1189530, 1189531, 1189533, 1189535, 1189544, 1189545, 1189546, 1189536, 1189547, 1189510, 1189549, 1189537, 1189548, 1189550, 1189511, 1189512, 1189553, 1189551, 1189552.